Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The structure of Legendre foliations

Author: Myung-Yull Pang
Journal: Trans. Amer. Math. Soc. 320 (1990), 417-455
MSC: Primary 58F18; Secondary 57R30, 58F05
MathSciNet review: 1016808
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The local and global structure of Legendre foliations of contact manifolds is analysed. The main invariant of a Legendre foliation is shown to be a quadratic form on the tangent bundle to the foliation--the fundamental quadratic form. The equivalence problem is solved in the case when the fundamental quadratic form is nondegenerate and a generalization of Chern's solution to the equivalence problem for Finsler manifolds is obtained. A normal form for Legendre foliations is given which is closely related to Weinstein's structure theorem for Lagrangian foliations. It is shown that every compact, simply connected leaf of a Legendre foliation is diffeomorphic to a sphere.

References [Enhancements On Off] (What's this?)

  • [B] David E. Blair, Contact manifolds in Riemannian geometry, Lecture Notes in Mathematics, Vol. 509, Springer-Verlag, Berlin-New York, 1976. MR 0467588
  • [BGJ] Samuel Gitler (ed.), Lectures on algebraic and differential topology, Lecture Notes in Mathematics, Vol. 279, Springer-Verlag, Berlin-New York, 1972. Delivered at the Second Latin American School in Mathematics, Mexico City, July 1971; Dedicated to the memory of Heinz Hopf. MR 0341465
  • [Br] Robert L. Bryant, On notions of equivalence of variational problems with one independent variable, Differential geometry: the interface between pure and applied mathematics (San Antonio, Tex., 1986) Contemp. Math., vol. 68, Amer. Math. Soc., Providence, RI, 1987, pp. 65–76. MR 924805, 10.1090/conm/068/924805
  • [C] Shiing-shen Chern, Local equivalence and Euclidean connections in Finsler spaces, Sci. Rep. Nat. Tsing Hua Univ. Ser. A. 5 (1948), 95–121. MR 0031812
  • [DK] T. Duchamp and Morris Kalka, Invariants of complex foliations and the Monge- Ampère equation.
  • [DPU] T. Duchamp, M. Pang and G. Uhlmann, Inverse scattering for metrics (work in progress).
  • [G] Robert B. Gardner, Differential geometric methods interfacing control theory, Differential geometric control theory (Houghton, Mich., 1982) Progr. Math., vol. 27, Birkhäuser, Boston, Mass., 1983, pp. 117–180. MR 708501
  • [KN] S. Kobayashi and K. Nomizu, Foundations of differential geometry, $ 2$, Interscience, New York, pp. 53-61.
  • [KO] Niky Kamran and Peter J. Olver, Equivalence problems for first order Lagrangians on the line, J. Differential Equations 80 (1989), no. 1, 32–78. MR 1003250, 10.1016/0022-0396(89)90095-8
  • [KT] Franz W. Kamber and Philippe Tondeur, Foliated bundles and characteristic classes, Lecture Notes in Mathematics, Vol. 493, Springer-Verlag, Berlin-New York, 1975. MR 0402773
  • [L] H. Blaine Lawson Jr., The quantitative theory of foliations, American Mathematical Society, Providence, R. I., 1977. Expository lectures from the CBMS Regional Conference held at Washington University, St. Louis, Mo., January 6–10, 1975; Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, No. 27. MR 0448368
  • [LB] Claude R. LeBrun, Twistor CR manifolds and three-dimensional conformal geometry, Trans. Amer. Math. Soc. 284 (1984), no. 2, 601–616. MR 743735, 10.1090/S0002-9947-1984-0743735-9
  • [Sp] M. Spivak, A comprehensive introduction to differential geometry, vol. 2, Publish or Perish, pp. 205-216.
  • [St] Shlomo Sternberg, Lectures on differential geometry, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. MR 0193578
  • [W] Alan Weinstein, Symplectic manifolds and their Lagrangian submanifolds, Advances in Math. 6 (1971), 329–346 (1971). MR 0286137
  • [Wo] Joseph A. Wolf, Spaces of constant curvature, 5th ed., Publish or Perish, Inc., Houston, TX, 1984. MR 928600

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F18, 57R30, 58F05

Retrieve articles in all journals with MSC: 58F18, 57R30, 58F05

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society